Alert archive / Kansas / Red Flag Warnings in 2022

Red Flag Warning 23, NWS Dodge City, KS

April 14, 202213 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Apr 14, 2022, 11:03 PM CDT for 13 counties in Kansas. It took effect at Apr 15, 2022, 11:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2022, 11:03 PM CDT (04:03 UTC)
In effect from
Apr 15, 2022, 11:00 AM CDT
Expired
Apr 15, 2022, 8:00 PM CDT
In force
9 hr
Issued by
NWS Dodge City, KS

Counties Clark County, KS, Comanche County, KS, Finney County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Meade County, KS, Morton County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 86 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.1 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3740 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

903 
WWUS83 KDDC 150403
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
1103 PM CDT Thu Apr 14 2022

KSZ061-062-074>076-084>087-160100-
/O.UPG.KDDC.FW.A.0016.220415T1800Z-220416T0000Z/
/O.NEW.KDDC.FW.W.0023.220415T1600Z-220416T0100Z/
Hamilton-Kearny-Stanton-Grant-Haskell-Morton-Stevens-Seward-Meade-
1103 PM CDT Thu Apr 14 2022 /1003 PM MDT Thu Apr 14 2022/

...RED FLAG WARNING IN EFFECT FROM 11 AM CDT /10 AM MDT/ TO 8 PM
CDT /7 PM MDT/ FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 061...062...074...075...076...084...085...086 AND
087...

The National Weather Service in Dodge City has issued a Red Flag
Warning For wind and low relative humidity, which is in effect
from 11 AM CDT /10 AM MDT/ to 8 PM CDT /7 PM MDT/ Friday. The
Fire Weather Watch is no longer in effect.

* Affected Area...In Kansas...Fire Weather Zone 061 Hamilton... 
  Fire Weather Zone 062 Kearny...Fire Weather Zone 074 Stanton...
   Fire Weather Zone 075 Grant...Fire Weather Zone 076 Haskell...
   Fire Weather Zone 084 Morton...Fire Weather Zone 085 
  Stevens... Fire Weather Zone 086 Seward and Fire Weather Zone 
  087 Meade.

* Winds...North to northeast 10 to 20 mph with gusts up to 35 
  mph.

* Relative Humidity...As low as 8 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ063-077-088-089-160100-
/O.NEW.KDDC.FW.W.0023.220415T1600Z-220416T0100Z/
Finney-Gray-Clark-Comanche-
1103 PM CDT Thu Apr 14 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM CDT FRIDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 063...077...
088 AND 089...

The National Weather Service in Dodge City has issued a Red Flag
Warning For wind and low relative humidity, which is in effect
from 11 AM to 8 PM CDT Friday.

* Affected Area...In Kansas...Fire Weather Zone 063 Finney...
  Fire Weather Zone 077 Gray...Fire Weather Zone 088 Clark and 
  Fire Weather Zone 089 Comanche.

* Winds...North to northeast 15 to 25 mph with gusts up to 35 
  mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
1 follow-up statement
924 
WWUS83 KDDC 160055
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
755 PM CDT Fri Apr 15 2022


KSZ061>063-074>077-084>089-160200-
/O.EXP.KDDC.FW.W.0023.000000T0000Z-220416T0100Z/
Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Gray-Morton-Stevens-
Seward-Meade-Clark-Comanche-
755 PM CDT Fri Apr 15 2022 /655 PM MDT Fri Apr 15 2022/

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
061...062...063...074...075...076...077...084...085...086...087...
088 AND 089...

Relative humidity values were increasing as the gusty northeast 
winds begin to slowly decrease across southwest Kansas. Red Flag 
Warning conditions are not longer expected. 


$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Apr 14, 11:00 PM CDT, 3 minutes earlier.

Area forecast discussion, Apr 14, 11:00 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1100 PM CDT Thu Apr 14 2022

...updated aviation...

.SHORT TERM...(This evening through Friday)
Issued at 342 PM CDT Thu Apr 14 2022

Western Kansas was entering a more west-to-east zonal pattern aloft
as the major Northern Plains cyclone continued to lift northeast out
across the Upper Great Lakes region. The increased zonal flow led to
lowering leeside pressure at the surface, and with the weak surface
high departing southeast, the pressure gradient increased through
the day across southwest Kansas, resulting in an increase in
southwest wind.

This evening, the southwest wind will back to a south-southeast
direction around sunset ahead of a weak surface low. Through the
night, winds will gradually weaken to 10 mph or less across mainly
far southwest into west central Kansas, but areas generally east of
a Liberal to Dodge City to La Crosse line will see winds in the 10
to 20 mph range much of the night through early Friday morning. As a
result, temperatures will be much warmer overnight/early Friday
morning. Lows will likely improve 16 to 20 degrees over this early
morning's low temperature.

On Friday, the cold front timing and degree of cold advection will
be the main forecast challenge. Should the front hold off until
midday/early afternoon along the mid section of the forecast area
(roughly Highway 50 corridor), many areas will see afternoon
temperatures well in excess of 70 degrees. Up along I-70, an earlier
frontal passage will result in an earlier onset of cold air
advection, which will stunt the warm-up. The fairly strong mid-April
sun should still overwhelm low level cold advection, such that the
high temperature should still occur during the typical late
afternoon hours. The official forecast will call for a range of high
temperature from 62F at Hays to around 84F at Kiowa in Barber County
along the OK border.

Friday Night, we will see fairly strong northeast winds behind the
front, especially early evening through around Midnight. The
continued cold advection will lead to low temperatures early
Saturday morning from the upper 20s around Scott City to around 40
across Barber County.

.LONG TERM...(Friday night through Thursday)
Issued at 342 PM CDT Thu Apr 14 2022

Saturday will be fairly chilly as southwest Kansas will be well
within the colder airmass. Highs Saturday will likely struggle to
get out of the mid to upper 50s on a sustained northeast to east
wind. There should be modest recovery in temperature on Sunday as
the airmass modifies, and any precipitation that develops in the
strongest warm advection layer roughly 800-700mb will be focused
east of our forecast area. Upper level ridging will then develop
across the Rockies and adjacent High Plains by Monday/Monday Night
with another fairly deep trough maturing across the Upper Midwest
region. This will accentuate the low level ridging across the Great
Plains, keeping the cool low level airmass in place across Kansas.
By Tuesday, global model consensus is that another fairly deep lee
trough will form and southerly winds increase markedly. Tuesday
could be quite the windy day, and this is reflected in the latest
grids with 25 to 35 mph sustained winds forecast. The Canadian model
and GFS both show a surge in low level moisture into the Texas
Panhandle and southwest Kansas on these southerly winds, but the
ECMWF keeps the best low level moisture well to the south across
West Texas. The forecast becomes much more difficult with respect to
precipitation chances by Tuesday and beyond, as both the Canadian
and GFS show a fair amount of QPF at the nose of this moist plume
advancing north. Given how high of a zonal index the large scale
upper pattern will be, it is difficult to imagine, at this point,
how we could receive much in the way of widespread appreciable
precipitation, as it certainly appears most, if not all, of the
activity early/mid next week will be confined to areas east of
southwest Kansas yet again.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1111 PM CDT Thu Apr 14 2022

VFR is expected through TAF pd. Light southerly winds will prevail through
the overnight. A backdoor cold front will traverse across the terminals
in the 18-21Z period. Expect N to NE winds to increase 15-20 kt in the
wake of the front and through the rest of the TAF pd.

&&

.FIRE WEATHER...
Issued at 342 PM CDT Thu Apr 14 2022

Critical fire weather conditions were met across a large portion of
southwest and west central Kansas mid afternoon as relative humidity
fell to 8 to 15 percent on southwest winds of 15 to 20 knots
sustained with gusts 25 to 30 knots at times. Ahead of the cold
front on Friday, we expect critical fire weather conditions to
develop yet again, but confined to far southwest Kansas where west
winds will likely develop to 15 to 20 knots sustained for at least a
few hours early/mid afternoon before the front reaches far southwest
Kansas. Relative humidity in this region will again be in the 8 to
14 percent range during the afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  42  75  33  60 /   0   0   0   0
GCK  36  73  31  58 /   0   0   0   0
EHA  38  80  35  60 /   0   0   0   0
LBL  38  82  34  60 /   0   0   0   0
HYS  38  62  30  58 /   0   0   0   0
P28  45  81  40  63 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday afternoon through Friday evening
for KSZ061-062-074>076-084>087.

&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Sugden
FIRE WEATHER...Umscheid
Hazardous weather outlook, Apr 14, 1:10 AM CDT, 21 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
110 AM CDT Thu Apr 14 2022

KSZ030-031-043>046-061>066-074>081-084>090-151200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
110 AM CDT Thu Apr 14 2022 /1210 AM MDT Thu Apr 14 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A Red Flag Warning is in effect today. See message for details.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Limited risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Elevated fire danger will continue each afternoon, with no rainfall
in sight along with continued drought and dry dormant grasses.

Days 2-7 Hazards
----------------
* Friday
  - Fire weather: Elevated risk

* Saturday
  - Fire weather: Elevated risk

* Sunday
  - Fire weather: Elevated risk

* Monday
  - Excessive cold: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Tuesday
  - Excessive cold: Elevated risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Excessive cold: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

Nearby

Red Flag Warnings in Kansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.